Hail, Dundy
- When
- June 13, 10:11 PM MST
- Where
- Dundy County, Benkelman
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.050, -101.530
Late in the evening a line of thunderstorms from Northeast Colorado moved into Southwest Nebraska. Hail up to penny size in Benkelman was reported with this line of storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Late in the evening a line of thunderstorms from Northeast Colorado moved into Southwest Nebraska. Hail up to penny size in Benkelman was reported with this line of storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 13, 10:07 PM MST, 4 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 1107 PM MDT Fri Jun 13 2025 .KEY MESSAGES... - Some fog and stratus is possible Saturday morning; dense fog can't be ruled out. - Discrete cells Friday afternoon may eventually grow upscale into a cluster during the evening. Strong to severe storms are forecast. - Strong to perhaps severe potential continues through the weekend. Tuesday may be a more widespread severe weather day. - Above normal temperatures are likely to persist through the upcoming weekend. && .UPDATE... Issued at 1105 PM MDT Fri Jun 13 2025 The watch for Yuma county has expired. No other changes to the other watch in place through 09Z. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 109 PM MDT Fri Jun 13 2025 Synoptically, we're in an interesting pattern as a ridge extends up from Baja California and a stationary low sits over Missouri. This has been allowing for diurnal shortwaves to fire off of the Rockies, giving us daily chances at storms. In the low levels, we will not be lacking moisture as the 850 mb flow, while not terribly strong, will continue to funnel moisture into the region. Through the mid-day, an area of moisture convergence has sparked some storms along and southeast of a line from Hill City to Leoti, KS. These storms do have over 2,500 J/kg of MUCAPE to work with, but the lack of shear and a strong forcing mechanism is preventing them from really taking off. Lightning is the main hazard from these storms. These storms may present an issue for the storms later this evening. The cooler air these showers and storms are leaving may drain some of the energy the later storms would tap into. There is only a 15% chance these storms impact the overall severe potential of the later storms. The NAMNEST has been showing some isolated storms firing in 2 areas ahead of the main line between 21-0Z. The first area, which is looking less likely (5-10% chance), would be south of I-70 along the western edges of the CWA, along the dryline. The second area, which has about a 15-25% chance of forming, would be around the Tri-State border, due to the retreating dryline. These early storms, if they do form, would generally be high based and may produce dry lightning and/or erratic wind shifts. 1 inch hail or a brief landspout cannot be ruled out either As is expected in this pattern, a shortwave looks to spark the storms and drive them into the GLD CWA this afternoon/evening. This round of storms will form in northeastern Colorado and proceed to the east, then southeast. All hazards will be possible with these storms. In the far northwestern CWA, there is a supercell tornado threat as the storms are grouping together, cell mergers may play a part in this. Hail potentially up to 2 inches will also be possible during this time. As the storms group together, wind will become more of a threat, and as the storms progress to the southeast, where rain has not recently fallen, blowing dust will be a concern. CAMs are showing a moderately organized outflow starting around 4-5Z, this would provide the best potential for a haboob. The threat for a haboob is only around 10% now due to the following factors. 1) recent rainfall has likely been able to settle the surface layer dust for the areas that would likely see the strongest winds. 2) The main wind threat is expected to be after sunset, allowing near surface lapse rates to lower, which is less supportive of blowing dust. From this outflow, a QLCS may also form, and although the shear is pretty weak, we cannot rule out a quick spin-up tornado. Winds during this time could gust up to 65 kts. Main timing for the severe threats will be between 22-6Z, however there is still a wide variance with timing between CAMs for the storms today. Storms may start enter the CWA early as 20Z, or as late as 4Z. We are watching the potential for a flash flooding threat in the areas that received more than an inch of rain early this morning, especially the Oakley area. These storms, depending on when they fire, are expected to last past midnight, with lingering, scatted showers continuing into Saturday morning. There is a 10% chance of additional storm developing around 10-14Z tomorrow morning, which would give the northeastern 1/4 of the CWA another chance at rain and hail. The storm's cloud cover will keep us somewhat warm overnight, keeping our temperatures in the upper 50s to mid 60s. Tomorrow, another shortwave will eject off of the Rockies in the late afternoon, potentially bringing us more storms in the late afternoon into the overnight hours. While CAMs are showing northwestern Yuma county will see a decaying supercell, around 3-7Z, giving this portion of the CWA a brief hail and wind threat as the storm(s) fall apart. However, there will also be an elevated weak warm front extending from around Yuma, CO to Scott City, KS where additional storms may form. Details are very murky as of now, but the take away is there is another overnight severe weather potential tomorrow night with 1-1.5 inch hail and 50-60 MPH winds being the main threats. High temperatures tomorrow are expected to warm into the low 90s. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Issued at 109 PM MDT Fri Jun 13 2025 Sunday, the pattern looks to remain largely the same as the ridge continues to push in farther from the southwest and the low over Missouri slows exits to the east. The Goodland CWA looks to be on the northeastern edge of the ridge, so we can still expect to see some shortwave systems impacting the area, allowing us to see some isolated, daily storms through Monday afternoon. This continues until Tuesday evening when a large trough is expected to enter from the Pacific northwest and push the high back south. This looks to be our next good chance at storms and we have a 15% outlook from SPC for this risk. As this trough pushes farther east, there will be multiple waves of divergence that will promote storm development through around Thursday night. Around Friday morning, give or take a day, the high looks to move back north, into the Great Plains, blocking us from the jet for a good portion of the weekend. This will cause temperatures to climb and keep any good chances at precipitation at bay. This will increase the potential for critical fire weather conditions, so we will be keeping a close eye on that. High temperatures Sunday through Tuesday will be in the 90s, with 100 not out of the question. Wednesday and probably Thursday, temperatures look to be capped about 7-10 degrees cooler, before the high returns. When the high returns late next week, we can expect mid 90s to low 100s. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1021 PM MDT Fri Jun 13 2025 Continuing to watch a cluster of storms turn to the ESE from northeast Colorado and west Nebraska. Confidence is higher in impacts to KMCK from this with very heavy rain and severe winds main concern at this time; a little more iffy still for KGLD which will be dependent on southward development along an outflow boundary so will maintain the Prob30 for now. Dependent on how quickly the rain moves out of the area fog and/or stratus may develop Saturday morning as moisture continues to advect in but confidence is not high enough to include in the TAF at this time. SSE winds are forecast to continue Saturday with some gusts of 20-25 knots. Another potential for afternoon and evening showers and storms but coverage remains less than 30% confidence at this time so will not include in this set of TAFS. There is however a signal for a LLJ for KGLD with LLWS so have included that, the orientation of the jet will be dependent if KMCK will need to eventually be included. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && UPDATE...Trigg SHORT TERM...CA LONG TERM...CA AVIATION...Trigg
Hazardous Weather Outlook National Weather Service Goodland KS 1108 PM MDT Fri Jun 13 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-150515- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1108 PM MDT Fri Jun 13 2025 /1208 AM CDT Sat Jun 14 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Strong to severe thunderstorms are ongoing or developing across the area. A Severe Thunderstorm Watch is in effect for the rest of the area except Yuma, Kit Carson and Cheyenne counties in Colorado and Greeley and Wichita counties in Kansas; this watch runs through 3am MT or 4am CT. Damaging winds to 70 mph and hail up to ping pong ball size remain possible through the night. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Late afternoon and evening storms are possible each day through the weekend. Large hail and damaging winds continue to be the primary threats each day. Late afternoon and evening storms are possible each day through the weekend. Large hail and damaging winds continue to be the primary threats each day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Goodland KS
950 PM MDT Fri Jun 13 2025
NEZ079-140415-
Dundy NE-
950 PM MDT Fri Jun 13 2025
...STRONG THUNDERSTORMS WILL IMPACT DUNDY COUNTY THROUGH 1015 PM
MDT...
At 950 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Champion to 3 miles northeast
of Wray. Movement was east at 30 mph.
HAZARD...Wind gusts up to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
These storms will remain over mainly rural areas of Dundy County,
including the following locations... Parks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM MDT for
northwestern Kansas...and southwestern Nebraska.
&&
LAT...LON 4035 10146 4001 10172 4000 10196 4000 10205
4035 10205
TIME...MOT...LOC 0350Z 272DEG 25KT 4042 10188 4011 10218
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
955 PM MDT Fri Jun 13 2025
KSZ013-027-140445-
Wallace KS-Sherman KS-
955 PM MDT Fri Jun 13 2025
...STRONG THUNDERSTORMS WILL IMPACT WALLACE AND SOUTHERN SHERMAN
COUNTIES THROUGH 1045 PM MDT...
At 954 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Ruleton to 7 miles south of
Weskan. Movement was east at 25 mph.
HAZARD...Wind gusts up to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Sharon Springs around 1005 PM MDT.
Other locations in the path of these storms include Wallace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM MDT for
northwestern and west central Kansas.
&&
LAT...LON 3870 10204 3927 10205 3927 10148 3870 10148
TIME...MOT...LOC 0354Z 266DEG 21KT 3917 10182 3876 10196
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
1003 PM MDT Fri Jun 13 2025
COZ090-140430-
Yuma County CO-
1003 PM MDT Fri Jun 13 2025
...STRONG THUNDERSTORMS WILL IMPACT EASTERN YUMA COUNTY THROUGH 1030
PM MDT...
At 1003 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Wray to 13 miles south of
Eckley. Movement was south at 15 mph.
HAZARD...Wind gusts up to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Wray around 1010 PM MDT.
This includes Highway 385 between mile markers 231 and 256.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado. A Severe Thunderstorm Watch also remains in
effect until 300 AM MDT for northwestern Kansas...and southwestern
Nebraska.
&&
LAT...LON 4036 10205 3999 10205 3973 10256 4007 10261
TIME...MOT...LOC 0403Z 341DEG 13KT 4013 10210 3992 10246
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
1017 PM MDT Fri Jun 13 2025
NEZ079-140445-
Dundy NE-
1017 PM MDT Fri Jun 13 2025
...STRONG THUNDERSTORMS WILL IMPACT DUNDY COUNTY THROUGH 1045 PM
MDT...
At 1016 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Enders Reservoir State
Recreation Area to 15 miles northwest of Benkelman to 6 miles
northwest of Haigler. Movement was southeast at 15 mph.
HAZARD...Wind gusts up to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Haigler around 1025 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM MDT for
northwestern Kansas...and southwestern Nebraska.
&&
LAT...LON 4001 10133 4000 10205 4035 10205 4035 10132
TIME...MOT...LOC 0416Z 312DEG 14KT 4033 10161 4017 10178 4007 10203
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
1030 PM MDT Fri Jun 13 2025
COZ090-140500-
Yuma County CO-
1030 PM MDT Fri Jun 13 2025
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL YUMA COUNTY THROUGH
1100 PM MDT...
At 1030 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Haigler to 12 miles south
of Eckley. Movement was southeast at 5 mph.
HAZARD...Wind gusts up to 55 mph, half inch hail and locally heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Wray around 1035 PM MDT.
This includes Highway 385 between mile markers 230 and 250.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building. Torrential
rainfall with these storms may lead to localized flooding.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado. A Severe Thunderstorm Watch also remains in
effect until 300 AM MDT for northwestern Kansas...and southwestern
Nebraska.
&&
LAT...LON 3993 10205 3982 10249 4007 10251 4024 10205
TIME...MOT...LOC 0430Z 299DEG 5KT 4008 10203 3993 10244
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
1041 PM MDT Fri Jun 13 2025
KSZ001-NEZ079-080-140515-
Cheyenne KS-Hitchcock NE-Dundy NE-
1041 PM MDT Fri Jun 13 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS...DUNDY AND WESTERN HITCHCOCK COUNTIES IN
SOUTHWESTERN NEBRASKA THROUGH 1115 PM MDT/1215 AM CDT/...
At 1040 PM MDT/1140 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles south of Wauneta to
7 miles north of Benkelman to 21 miles north of St. Francis to near
Haigler. Movement was southeast at 25 mph.
HAZARD...Wind gusts up to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Benkelman around 1045 PM MDT.
Stratton around 1200 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM MDT/400 AM
CDT/ for northwestern Kansas...and southwestern Nebraska.
&&
LAT...LON 4035 10111 4010 10110 3991 10171 3991 10187
3993 10205 4020 10205 4026 10172 4035 10138
TIME...MOT...LOC 0440Z 300DEG 21KT 4029 10138 4015 10156 4008 10173
4004 10192
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
VincentThe Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 05:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270923.